Venous Air Embolism during Deep Brain Stimulation Surgery in an Awake Supine PatientDeogaonkar A.a · Avitsian R.b · Henderson J.M.c · Schubert A.b
aDivision of Anesthesiology and Critical Care Medicine, Departments of bGeneral Anesthesiology and cNeurosurgery, Cleveland Clinic Foundation, Cleveland, Ohio, USA
Do you have an account?
- Rent for 48h to view
- Buy Cloud Access for unlimited viewing via different devices
- Synchronizing in the ReadCube Cloud
- Printing and saving restrictions apply
Rental: USD 8.50
Cloud: USD 20.00
Deep brain stimulation (DBS) of the subthalamic nucleus and globus pallidus is used to improve Parkinsonian symptoms and reduce levodopa-induced motor complications in Parkinson’s disease (PD). This procedure is usually performed with minimal or no sedation to allow accurate feedback from patients during surgery. Venous air embolism (VAE) has been previously reported in patients undergoing awake neurosurgical procedures for brain tumors or pallidotomy for PD. We describe a case of intraoperative VAE in an awake, supine patient while undergoing DBS surgery for PD who presented with coughing, tachypnea and hypoxemia. The difference in clinical presentation between VAE in awake vs. anesthetized patients is discussed as are intraoperative monitoring techniques and management options.
© 2005 S. Karger AG, Basel
Article / Publication Details
Copyright / Drug Dosage / DisclaimerCopyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher or, in the case of photocopying, direct payment of a specified fee to the Copyright Clearance Center.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.